Thrombocytopenia, heparin-induced: Low blood platelet count as a result of the medication heparin. HIT (heparin induced thrombocytopenia) is caused by the body forming antibodies to Heparin when it is bound to a blood protein called platelet factor 4 (PF4). When the antibody binds to the combination of heparin and PF4 it activates platelets which bind together and form small clots in the blood vessels and the platelet count falls. If major clots develop in the blood vessels and block them- called thrombosis, then the condition becomes even more serious and is called HITT- Heparin induced thrombocytopenia with thrombosis. Heparin is used to treat and prevent abnormal blood clotting. In the face of HIT or HITT other agents must be used for this purpose. Direct thrombin (a blood clotting factor) inhibitors may be used. An oral direct thrombin inhibitor is under investigation in HIT. It is unsafe to give the standard oral anticoagulant warfarin (Coumadin) to patients with HIT until their platelet counts are over 150,000 as it can lead to warfarin induced skin necrosis (death of skin).Heparin-induced thrombocytopenia can be mild or serious and fatal.